Alert archive / Tennessee / Winter Storm Watches in 2012
Winter Storm Watch 2, NWS Morristown, TN
NWS Morristown, TN issued this winter storm watch at Oct 28, 2012, 3:51 AM EDT for 7 counties in Tennessee; 7 counties in Virginia. It took effect at Oct 29, 2012, 8:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 28, 2012, 3:51 AM EDT (07:51 UTC)
- In effect from
- Oct 29, 2012, 8:00 PM EDT
- Expired
- Oct 28, 2012, 3:43 PM EDT
- In force
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Sevier County, TN, Unicoi County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 74 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
870 WWUS44 KMRX 280751 WSWMRX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 351 AM EDT SUN OCT 28 2012 ...SIGNIFICANT WINTER STORM MOVING IN MONDAY EVENING... .MUCH COLDER AIR MOVING INTO THE SOUTHERN APPALACHIANS...STRONG WINDS AND ABUNDANT MOISTURE REACHING INTO THE AREA FROM THE REMNANTS OF SANDY WILL COMBINE TO GENERATE A STRONG WINTER STORM. SIGNIFICANT SNOW IS EXPECTED ACROSS HIGHER TERRAIN OF SOUTHWEST VA AND THE EAST TN MOUNTAINS. HEAVY SNOW WILL BEGIN MONDAY EVENING AND CONTINUE THROUGH EARLY WEDNESDAY MORNING. TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-281900- /O.NEW.KMRX.WS.A.0002.121030T0000Z-121031T1200Z/ JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI- SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS- LEE-WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK... ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE... WISE...NORTON...GATE CITY...LEBANON...ABINGDON 351 AM EDT SUN OCT 28 2012 ...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY MORNING... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY MORNING. * EVENT...WIDESPREAD 1 TO 4 INCHES OF SNOW WITH 4 TO 8 INCHES POSSIBLE ABOVE 3000 FEET. * TIMING...MONDAY EVENING THROUGH WEDNESDAY AFTERNOON. * IMPACTS...MODERATE TO HEAVY WET SNOW IS POSSIBLE WITH THIS SYSTEM. THE WEIGHT FROM THIS WET SNOWFALL MAY DOWN SOME TREES AND POWER LINES...CAUSING POWER OUTAGES. DRIVING MAY BECOME HAZARDOUS DUE TO THE SNOW AND ICE COVERED ROADWAYS. STRONG WINDS WITH HEAVY SNOW MAY CAUSE LOCALIZED BLIZZARD CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...AND/OR ICE ACCUMULATIONS. FUTURE DRIVING CONDITIONS MAY BECOME HAZARDOUS...SO CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
2 follow-up statements
914 WWUS44 KMRX 281421 WSWMRX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 1021 AM EDT SUN OCT 28 2012 ...STRONG STORM TO AFFECT THE AREA... ...SIGNIFICANT WINTER STORM MOVING IN MONDAY EVENING... .COLDER AIR WILL CONTINUE TO MOVE INTO THE SOUTHERN APPALACHIANS AS HURRICANE SANDY MOVES INTO THE MID ATLANTIC REGION. THE STRONG LOW PRESSURE SYSTEM WILL LINGER OVER PENNSYLVANIA BEFORE FINALLY LIFTING NORTH TUESDAY NIGHT AND WEDNESDAY. STRONG WINDS AND ABUNDANT MOISTURE WRAPPING AROUND THIS STORM ARE FORECAST TO PUSH AS FAR SOUTH AS SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...AND THE SMOKY MOUNTAINS. WITH THE COLDER AIR MOVING IN SNOW IS EXPECTED TO DEVELOP OVER THE HIGHER ELEVATIONS. THE SNOW IF FORECAST TO INTENSIFY MONDAY EVENING AND CONTINUE INTO TUESDAY NIGHT BEFORE TAPERING OFF AND ENDING. SNOW ACCUMULATIONS ARE EXPECTED TO BE VERY ELEVATION DEPENDENT WITH THIS SYSTEM...WITH MINOR OR NO ACCUMULATIONS IN MOST VALLEY LOCATIONS...AND HEAVY ACCUMULATIONS POSSIBLE OVER THE HIGHER TERRAIN. TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-282230- /O.CON.KMRX.WS.A.0002.121030T0000Z-121031T1200Z/ JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI- SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS- LEE-WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK... ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE... WISE...NORTON...GATE CITY...LEBANON...ABINGDON 1021 AM EDT SUN OCT 28 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH WEDNESDAY MORNING... * EVENT...SNOW ACCUMULATIONS OF 4 TO 8 INCHES POSSIBLE MAINLY AT ELEVATIONS ABOVE 3000 FEET. * TIMING...MONDAY EVENING THROUGH WEDNESDAY AFTERNOON. * IMPACTS...MODERATE TO HEAVY WET SNOW IS POSSIBLE WITH THIS SYSTEM. THE WEIGHT FROM THIS WET SNOWFALL MAY DOWN SOME TREES AND POWER LINES...CAUSING POWER OUTAGES. DRIVING MAY BECOME HAZARDOUS DUE TO THE SNOW AND ICE COVERED ROADWAYS. STRONG WINDS WITH HEAVY SNOW MAY CAUSE LOCALIZED BLIZZARD CONDITIONS OVER THE HIGHEST ELEVATIONS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...AND/OR ICE ACCUMULATIONS. FUTURE DRIVING CONDITIONS MAY BECOME HAZARDOUS...SO CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
261 WWUS44 KMRX 281943 WSWMRX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE MORRISTOWN TN 343 PM EDT SUN OCT 28 2012 ...STRONG STORM TO AFFECT THE AREA... ...SIGNIFICANT WINTER STORM MOVING IN MONDAY EVENING... .COLDER AIR WILL CONTINUE TO MOVE INTO THE SOUTHERN APPALACHIANS AS HURRICANE SANDY MOVES INTO THE MID ATLANTIC REGION. THE STRONG LOW PRESSURE SYSTEM WILL LINGER OVER PENNSYLVANIA BEFORE FINALLY LIFTING NORTH TUESDAY NIGHT AND WEDNESDAY. STRONG WINDS AND ABUNDANT MOISTURE WRAPPING AROUND THIS STORM ARE FORECAST TO PUSH AS FAR SOUTH AS SOUTHWEST VIRGINIA...NORTHEAST TENNESSEE...AND THE SMOKY MOUNTAINS. WITH THE COLDER AIR MOVING IN SNOW IS EXPECTED TO DEVELOP OVER THE HIGHER ELEVATIONS TONIGHT AND CONTINUE THROUGH TUESDAY NIGHT. THE SNOW IS FORECAST TO INTENSIFY MONDAY EVENING AND CONTINUE INTO TUESDAY NIGHT BEFORE TAPERING OFF AND ENDING. SNOW ACCUMULATIONS ARE EXPECTED TO BE VERY ELEVATION DEPENDENT WITH THIS SYSTEM...WITH MINOR OR NO ACCUMULATIONS IN MOST VALLEY LOCATIONS...AND HEAVY ACCUMULATIONS POSSIBLE OVER THE HIGHER TERRAIN. TNZ018-041-043-045-047-072-074-VAZ001-002-005-006-008-290400- /O.UPG.KMRX.WS.A.0002.121030T0000Z-121031T1200Z/ /O.NEW.KMRX.WS.W.0003.121029T0400Z-121031T1200Z/ JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI- SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-SEVIER SMOKY MOUNTAINS- LEE-WISE-SCOTT-RUSSELL-WASHINGTON- INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK... ERWIN...ROAN MOUNTAIN...CADES COVE...GATLINBURG...JONESVILLE... WISE...NORTON...GATE CITY...LEBANON...ABINGDON 343 PM EDT SUN OCT 28 2012 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WINTER STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * EVENT...SNOW ACCUMULATIONS OF 4 TO 12 INCHES WILL BE POSSIBLE MAINLY AT ELEVATIONS ABOVE 3000 FEET. * TIMING...RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS LATER TONIGHT OVER THE HIGHER ELEVATIONS. THE HEAVIEST SNOW SHOWERS ARE EXPECTED MONDAY NIGHT AND TUESDAY...BEFORE TAPERING OFF TUESDAY NIGHT. * IMPACTS...SOME OF THE SNOW MAY BE A HEAVY WET SNOW. THE WEIGHT FROM THIS WET SNOWFALL MAY DOWN SOME TREES AND POWER LINES...CAUSING POWER OUTAGES. DRIVING MAY BECOME HAZARDOUS DUE TO THE SNOW AND ICE COVERED ROADWAYS. STRONG WINDS WITH HEAVY SNOW MAY CAUSE LOCALIZED BLIZZARD CONDITIONS OVER THE HIGHEST ELEVATIONS AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. IN ADDITION...SNOWFALL INTENSITIES WILL BE HEAVY ENOUGH TO SUBSTANTIALLY REDUCE VISIBILITIES AT TIMES. TRAVEL IS DISCOURAGED. IF TRAVEL IS UNAVOIDABLE...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this winter storm watch went out at Oct 28, 1:29 AM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Oct 28, 1:29 AM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 129 AM EDT SUN OCT 28 2012 .AVIATION...FLIGHT CONDITIONS WILL BE PREDOMINANTLY MVFR THROUGH THE PERIOD AND MAY EVEN TOUCH INTO IFR FOR A BRIEF TIME AS MOISTURE INCREASES AHEAD OF A SHORT WAVE TROUGH BUILDING TOWARD THE SOUTHERN APPALACHIANS DURING THE DAY SUNDAY. PRECIP MAY INITIATE AS DRIZZLE LATE TONIGHT AND THEN AS LIFT INCREASES AROUND 15Z-20Z LIGHT RAIN MAY DEVELOP AT TYS NORTHEAST THROUGH TRI. A NORTHERLY SURFACE FLOW SHOULD PERSIST THROUGH THE FORECAST PERIOD. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Oct 27, 3:49 PM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 349 PM EDT SAT OCT 27 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-282000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 349 PM EDT SAT OCT 27 2012 /249 PM CDT SAT OCT 27 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... MUCH COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION THIS WEEKEND WITH LOW TEMPERATURES FALLING INTO THE 30S AND A FEW NORTHERN LOCATIONS REACHING THE FREEZING MARK BEGINNING SUNDAY NIGHT...AND POTENTIALLY LASTING THROUGH THE MIDDLE PART OF THE UPCOMING WEEK. WITH THE COLD AIR MOVING IN...LINGERING LIGHT RAIN SHOWERS MAY MIX WITH LIGHT SNOW OR FLURRIES SUNDAY NIGHT. LITTLE TO NO ACCUMULATIONS IS EXPECTED. HOWEVER...WITH ADDITIONAL MOISTURE FROM SANDY POSSIBLY REACHING INTO THE SOUTHERN APPALACHIAN REGION MONDAY NIGHT AND CONTINUED COLD TEMPERATURES OVER THE AREA...SNOW IS EXPECTED MONDAY NIGHT INTO TUESDAY WITH ACCUMULATIONS OF 1 TO 4 INCHES POSSIBLE. THE HIGHEST SNOWFALL ACCUMULATIONS WILL LIKELY BE CONFINED TO THE MOUNTAINS OF NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA...WITH VALLEY LOCATIONS RECEIVING MUCH LIGHTER AMOUNTS. MOST AREAS ACROSS THE CUMBERLAND PLATEAU AND SOUTHEAST TENNESSEE WILL PROBABLY RECEIVE VERY LITTLE TO NO ACCUMULATING SNOWFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 28, 3:13 AM EDT | High Wind Watch | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 3 more | 13 hr |
| Oct 28, 3:13 AM EDT | Wind Advisory | MRX | Anderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more | 65 hr |
| Oct 28, 3:39 AM EDT | Frost Advisory | MRX | Anderson, Blount, Bradley, Carter, Cocke, Grainger and 17 more | 12 hr |
| Oct 28, 3:39 AM EDT | Freeze Warning | MRX | Bledsoe, Blount, Campbell, Carter, Claiborne, Cocke and 11 more | 29 hr |
| Oct 28, 3:43 PM EDT | Winter Storm Warning | MRX | Blount, Carter, Cocke, Greene, Johnson, Sevier and 1 more | 60 hr |
Nearby
Winter Storm Watches in Tennessee, 2012Winter Storm Watches in Virginia, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.